Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Cardio risk
Sep 5, 2003

Docs,

Are there any HIV meds that you would say have been shown to low in cardiovascular risk? What about ones that have been shown specifically to cause cardio complications?

Thank you!

Response from Dr. Wohl

It is clear that some HIV medications increase triglycerides and cholesterol more than others, potentially increasing the risk of cardiovascular disease (heart attack, stroke).

Most protease inhibitors, with some very notable exceptions, have been seen to raise lipids in studies in which these labs were followed over time. Ritonavir (Norvir) in particular tends to raise bad cholesterol (LDL) and triglcyerides - and this seems to be the case even with 'baby' doses of this drug. Kaletra which contains ritonavir and lopinavir also is known to adversely effect lipids. On the other hand saquinavir (Fortovase, Invirase) has less effect on lipid levels. Atazanavir (Reyataz) is a new PI that does not seem to increase lipids.

PIs are not the only HIV meds that have been found to contribute to elevated lipids. D4T (Zerit) and, to a lesser extent other nucleoside reverse transcriptase inhibitors, also boost lipid levels. Abacavir (Ziagen) and tenofovir (Viread) seem to be kinder and gentler to lipids.

Lastly the non-nucleoside reverse transcriptase inhibitors such as efavirenz (Sustiva) and nevirapine (Viramune) may also boost total cholesterol, LDL cholesterol and triglycerides. However, they seem to cause more mild lipid elevations than seen with Kaletra and they also raise HDL (good) cholesterol which may offset somewhat its negative lipid effects.

There remains some debate about the significance and clinical implications of high lipids accompanying HIV therapy. However, I doubt HIV is a cardioprotective virus and with the lipid profiles we are seeing I am concerned that down the line we will see more evidence of cardiovascular disease in people living with HIV.

That said, we must also not forget that HIV meds must combat a fatal and aggressive viral infection. The benefits of therapy may outweigh the risks especially since there are conventional and alternative treatments/lifestyle modifications that can be used to protect against cardiovascular disease. For instance smoking (which is incredibly prevalent among HIV+ folk) I bet contributes more to the risk of CVD than any HIV med or meds. DW


Previous
a high vl, yet high tcell
Next
Research

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement